Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 61, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 28, 2014, 3:17 PM CDT for Jasper County, Marion County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2014, 3:17 PM CDT (20:17 UTC)
- Expired
- Apr 28, 2014, 4:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Jasper County, IA, Marion County, IA
The radar
The Des Moines radar (KDMX), 46 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 1:11 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 497 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 276 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
314
WUUS53 KDMX 282017
SVRDMX
IAC099-125-282100-
/O.NEW.KDMX.SV.W.0061.140428T2017Z-140428T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
317 PM CDT MON APR 28 2014
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN MARION COUNTY IN SOUTH CENTRAL IOWA...
WESTERN JASPER COUNTY IN CENTRAL IOWA...
* UNTIL 400 PM CDT
* AT 317 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
PLEASANTVILLE...OR 9 MILES NORTHWEST OF KNOXVILLE...MOVING NORTH AT
30 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
NEWTON...COLFAX...MONROE...PLEASANTVILLE...PRAIRIE CITY...LAKE RED
ROCK...MINGO...LAMBS GROVE...SWAN...VALERIA...PRAIRIE CITY KROHN
AIRPORT AND ELK ROCK STATE PARK.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 151 AND 164.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY EVENING FOR
SOUTHERN IOWA.
LAT...LON 4137 9309 4137 9330 4177 9335 4181 9335
4182 9306
TIME...MOT...LOC 2017Z 176DEG 28KT 4143 9320
HAIL...1.00IN
WIND...<50MPH
$$
DONAVON2 follow-up statements
882
WWUS53 KDMX 282030
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT MON APR 28 2014
IAC099-125-282100-
/O.CON.KDMX.SV.W.0061.000000T0000Z-140428T2100Z/
MARION IA-JASPER IA-
330 PM CDT MON APR 28 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHWESTERN MARION AND WESTERN JASPER COUNTIES...
AT 330 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PRAIRIE
CITY...OR 14 MILES SOUTHWEST OF NEWTON...MOVING NORTH AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
NEWTON...COLFAX...MONROE...PRAIRIE CITY...MINGO...LAMBS GROVE...
SWAN...VALERIA AND PRAIRIE CITY KROHN AIRPORT.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 151 AND 164.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY EVENING FOR
SOUTHERN IOWA.
LAT...LON 4144 9309 4143 9331 4177 9335 4181 9335
4182 9306
TIME...MOT...LOC 2030Z 175DEG 27KT 4153 9321
HAIL...1.00IN
WIND...60MPH
$$
DONAVON622
WWUS53 KDMX 282040
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT MON APR 28 2014
IAC099-125-282050-
/O.CAN.KDMX.SV.W.0061.000000T0000Z-140428T2100Z/
MARION IA-JASPER IA-
340 PM CDT MON APR 28 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARION AND
WESTERN JASPER COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY EVENING FOR
SOUTHERN IOWA.
LAT...LON 4144 9309 4143 9331 4177 9335 4181 9335
4182 9306
TIME...MOT...LOC 2035Z 176DEG 28KT 4161 9322
$$
DONAVONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 12:41 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Apr 28, 12:41 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1241 PM CDT MON APR 28 2014 .SHORT TERM /TODAY/... ISSUED AT 425 AM CDT MON APR 28 2014 PRECIP TRENDS AND SEVERE WEATHER POTENTIAL REMAIN THE TOP CONCERNS FOR THE FORECAST TODAY. UPPER LOW CURRENTLY OVER NE WILL DRIFT SLOWLY EASTWARD CLOSER TO THE MO RIVER BY 00Z. ALTHOUGH MOISTURE WILL LINGER ACROSS THE STATE...SYNOPTIC SCALE FORCING HAS WEAKENED AND BECOME SOMEWHAT PATCHY. HOWEVER MODELS DO INDICATE ANOTHER PULSE OF FORCING OVER NRN IA DURING THE AFTERNOON SO PRECIP MAY EXPAND THERE A BIT ONCE AGAIN. FARTHER TO THE SOUTH CONVECTIVE TRENDS WILL NEED TO BE MONITORED. AFOREMENTIONED LARGE SCALE FORCING DECREASE WILL NOT CONTRIBUTE MUCH IN THESE LOCATIONS TODAY...AND THERE IS CURRENTLY LITTLE IN THE WAY OF LOW LEVEL CONVERGENCE WITH WARM FRONT DIFFUSE AND COLD FRONT TO OUR SOUTH. HOWEVER AS THE UPPER LOW APPROACHES LATER TODAY WEST TO EAST CONVERGENCE WILL STRENGTHEN DURING THE AFTERNOON AS OCCLUDED FRONT MATURES IN VICINITY OF I80 WITH COLD FRONT PUSHING MORE EAST THAN NORTH. NAM/GFS BOTH DEPICT UNCAPPED MLCAPES 1000 J/KG OR GREATER SO EXPECT SCATTERED CONVECTION TO DEVELOP. DEEP SHEAR WILL BE DIMINISHING AS THE UPPER LOW NEARS SO DO NOT EXPECT MUCH IN THE WAY OF A LARGE HAIL OR WIND THREAT...BUT THE LANDSPOUT TORNADO POTENTIAL WILL NEED TO BE MONITORED. 0-3KM CAPES EXCEED 100 J/KG CREATING A FAVORABLE THERMODYNAMIC ENVIRONMENT NEAR ENHANCED SURFACE VORTICITY ALONG THE BOUNDARY. MEAN WIND AND STORM MOTION WILL INITIALLY BE TOO STRONG...BUT WEAKENS CONSIDERABLY TO AROUND 20KTS 21Z-00Z WHICH WOULD BE MORE FAVORABLE. NON-SUPERCELL PARAMETERS ARE STILL AROUND ONE NEAR THE LOW IN NE AT 08Z WITH 0-3KM CAPES PUSHING 150 J/KG...EVEN AT THIS TIME OF THE MORNING. THIS IS SOMEWHAT DISCONCERTING AS THESE ALREADY NOTED CONDITIONS ARE EXPECTED TO SPREAD EASTWARD ALONG THE DEVELOPING BOUNDARY DURING HEATING LATER IN THE DAY. TEMPS ARE SOMEWHAT PROBLEMATIC AS WELL WITH QUITE THE SPREAD IN MOS AND RAW MODEL TEMPS. CONSIDERING THE AMOUNT OF LINGERING MOISTURE...CLOUDINESS AND EASTERLY WINDS HAVE LEANED TOWARD THE COOLER NAM MOS. SLIGHTLY MORE MIXING COULD OBVIOUSLY WARM THINGS AS WELL...AND ALSO CONTRIBUTE TO MORE COVERAGE AND STRONGER CONVECTION. HIGHER LCLS IN THIS SCENARIO WOULD REDUCE THE LANDSPOUT POTENTIAL HOWEVER. .LONG TERM /TONIGHT THROUGH SUNDAY/... ISSUED AT 425 AM CDT MON APR 28 2014 A LARGE STACKED LOW PRESSURE SYSTEM WILL DOMINATE THE MIDWEST AND GREAT LAKES REGION FOR MOST OF THIS WEEK...PRODUCING PERSISTENT COLD...CLOUDY...AND DAMP CONDITIONS ACROSS IOWA WITH LIGHT RAIN CHANCES AND VERY LITTLE CHANCE OF SUNSHINE FROM TUESDAY THROUGH THURSDAY. HAVE CONTINUED TO TREND POPS UPWARD PARTICULARLY FROM TUESDAY THROUGH THURSDAY...HOWEVER AMOUNTS WILL GENERALLY BE LIGHT WITH NO THUNDER IN THE FORECAST. IN THIS PATTERN IT IS DIFFICULT TO SEE MUCH DAYTIME HEATING DESPITE THE SEASON...AND HAVE ALSO KEPT MAX TEMPS IN CHECK AND BELOW GUIDANCE FOR ALL OF THESE DAYS. ALL IN ALL IT WILL BE A MISERABLE STRETCH FOR MOST OUTDOOR ACTIVITIES. THE LARGE GYRE WILL FINALLY BEGIN TO PUSH OFF TO THE NORTHEAST ON FRIDAY PROVIDING A BRIEF RESPITE AND SOME CLEARING ALTHOUGH TEMPERATURES WILL REMAIN BELOW NORMAL. NEXT WEEKEND IT APPEARS LIKELY THAT ANOTHER...WEAKER LOW PRESSURE SYSTEM WILL DEVELOP OVER THE HIGH PLAINS AND SPREAD MORE RAINFALL ACROSS PARTS OF THE MIDWEST AND POTENTIALLY IOWA BY LATE SATURDAY INTO SUNDAY. NO SIGNIFICANT WARMING IS SEEN IN THE NEXT WEEK. && .AVIATION...28/18Z ISSUED AT 1241 PM CDT MON APR 28 2014 MAIN CONCERNS ARE WINDS OVER NORTHERN IOWA ALONG WITH FOG...ACROSS THE SOUTH STILL LOOKING AT SCT THUNDER THIS AFTERNOON WITH POTENTIAL FOR SVR STORMS TODAY AFFECTING MAINLY THE SOUTHERN TAF SITES OF KOTM AND KDSM FROM 20-00Z MAINLY. OVERNIGHT SHOWERS AND DRIZZLE WILL CONTINUE WITH LIFR TO IFR CIGS MOST AREAS. NOT MUCH IMPROVEMENT THROUGH 24 HOURS...THOUGH WINDS WILL RELAX A BIT TUESDAY FOR MOST OF THE REGION./REV && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SMALL LONG TERM...LEE AVIATION...REV
Hazardous weather outlook, Apr 28, 1:20 PM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 120 PM CDT MON APR 28 2014 IAZ057>062-070>075-083>086-095>097-291830- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE- DAVIS- 120 PM CDT MON APR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE FORECAST INTO TONIGHT. THUNDERSTORMS WILL BE MOST LIKELY ACROSS SOUTHERN AND EASTERN AREAS...WHERE THERE WILL BE A CHANCE FOR HAIL AND EVEN A COUPLE OF TORNADOES THIS AFTERNOON INTO THE EARLY EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. IAZ081-082-092>094-291830- ADAMS-UNION-TAYLOR-RINGGOLD-DECATUR- 120 PM CDT MON APR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE FORECAST TODAY INTO TONIGHT. THERE IS A SLIGHT RISK OF A FEW STRONG STORMS ACROSS SOUTHERN IOWA...WHERE THERE WILL BE A CHANCE FOR HAIL AND FUNNEL CLOUDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. IAZ004>007-015>017-023>028-033>039-044>050-291830- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 120 PM CDT MON APR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED MAINLY NON SEVERE THUNDERSTORMS ARE FORECAST TODAY INTO TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. REV
In the hours before
Special weather statement, Apr 28, 10:15 AM CDT, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1015 AM CDT MON APR 28 2014 IAZ004>007-015>017-023>028-033>039-281715- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT... KANAWHA...MASON CITY...CLEAR LAKE...POCAHONTAS...LAURENS... ROLFE...FONDA...GILMORE CITY...HUMBOLDT...EAGLE GROVE...CLARION... BELMOND...HAMPTON...PARKERSBURG...CLARKSVILLE...SHELL ROCK... GREENE...APLINGTON...ALLISON...DUMONT...WAVERLY...SAC CITY... LAKE VIEW...ODEBOLT...WALL LAKE...SCHALLER...EARLY... ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...FORT DODGE... WEBSTER CITY...IOWA FALLS...ELDORA...ACKLEY...GRUNDY CENTER... REINBECK...CONRAD...DIKE...WELLSBURG...WATERLOO...CEDAR FALLS 1015 AM CDT MON APR 28 2014 ...STRONG EASTERLY WINDS DEVELOPING ACROSS NORTHERN IOWA... EASTERLY WINDS HAVE INCREASED TO 25 TO 30 MPH WITH GUSTS TO NEAR 40 MPH THIS MORNING. THE WINDS WILL REMAIN BRISK INTO THE LATE AFTERNOON AND DIMINISH THIS EVENING. LOOSE OBJECTS ARE LIKELY TO BLOW AROUND AND TRAVEL WITH HIGH PROFILE VEHICLES MAY BE DIFFICULT AT TIMES THROUGH THE DAY TODAY. REV
Local storm report, Apr 28, 3:06 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
306 PM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 2 ESE WAUKEE 41.59N 93.83W
04/28/2014 M0.50 INCH DALLAS IA TRAINED SPOTTER
TORRENTIAL RAINFALL. HAIL NEARLY COVERING THE GROUND.
&&
FBOKSASpecial weather statement, Apr 28, 3:06 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 306 PM CDT MON APR 28 2014 IAZ044>049-057>062-072>075-085-086-282215- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-MONROE- WAPELLO- INCLUDING THE CITIES OF...DENISON...CARROLL...JEFFERSON...BOONE... AMES...MARSHALLTOWN...AUDUBON...EXIRA...GUTHRIE CENTER...PANORA... BAYARD...CASEY...PERRY...WAUKEE...ADEL...DES MOINES...NEWTON... GRINNELL...WINTERSET...EARLHAM...INDIANOLA...NORWALK...CARLISLE... PELLA...KNOXVILLE...OSKALOOSA...ALBIA...OTTUMWA 306 PM CDT MON APR 28 2014 ...BRIEF HEAVY RAINFALL AND STREET PONDING LIKELY... A LINE OF SLOW MOVING THUNDERSTORMS IS MOVING ACROSS CENTRAL IOWA AND IMPACTING MUCH OF THE INTERSTATE 80 CORRIDOR INCLUDING THE DES MOINES METROPOLITAN AREA. RAINFALL OF 1 TO 1.5 INCHES MAY OCCUR IN A SHORT PERIOD OF TIME ACROSS THE AREA IN THE NEXT HOUR OR TWO. THIS WILL LIKELY CAUSE SOME STREET PONDING OF WATER AND MAY RESULT IN POOR TRAVEL CONDITIONS INCLUDING REDUCED VISIBILITY. IF TRAVELING THIS AFTERNOON ACROSS CENTRAL IOWA...USE EXTRA CAUTION AND SLOW DOWN WHEN ENCOUNTERING HEAVY RAINFALL. AVOID ANY FLOODED AREAS AND NEVER DRIVE INTO FLOODED AREAS. REV
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 9:55 PM CDT | Special Weather Statement | DMX | Wayne | 35 min |
| Apr 28, 8:30 AM CDT | Special Weather Statement | DMX | Sac | 60 min |
| Apr 28, 1:29 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie | 46 min |
| Apr 28, 2:04 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 41 min |
| Apr 28, 2:26 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford | 49 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.